Heparin Overdoses/ Coumadin Overdoses
(Information about a Heparin lawsuit/ Information about a coumadin lawsuit)
Heparin overdoses occur when patients are administered excessive amounts of the injectable anti-coagulant drug heparin. Heparin is used to treat blood clots, clotting disorders and cardiac conditions like: atrial fibrillation (a type of arrhythmia); deep vein thrombosis; peripheral arterial embolism (blood clots in the large arteries of the arms and/or legs); and pulmonary embolism (a life-threatening condition in which blood clots lodge in the lungs and interfere with breathing and oxygen levels in the blood). Heparin is manufactured by Baxter Healthcare.
Heparin Dosing (Coumadin Dosing) (Warfarin Dosing)
There are specific protocols for the dosing of heparin. The dosing of heparin (dosing of coumadin) in a particular case depends on:
A heparin overdose (coumadin overdose) (warfarin overdose) can cause internal bleeding and death.
Symptoms of Overdose
Symptoms of heparin overdose (coumadin overdose) (warfarin overdose) can include
Heparin Overdose in Children and Babies (Coumadin Overdose in Children and Babies)
Unfortunately, heparin overdoses have caused the death of babies and children. In 2007, Dennis Quaid's twin babies received overdoses of heparin.
Emergency Help for Overdoses
Patients who receive overdoses of heparin need emergency treatment with protamine sulfate, derived from fish, that binds to heparin and counteracts its anti-clotting effects.
Is a lawsuit the right thing to do?
There is an ongoing debate about whether lawsuits are the right thing to do. At our firm, we do not file a lawsuit for every heparin death (coumadin death). Many times, the law does not provide a remedy for a death from heparin and sometimes the death was not a result of negligence. In that case, a heparin lawsuit is the wrong thing to do. But in some cases, the death occurred because a physician or hospital was not careful and made a mistake. Doctors are trained to know how to give safe doses of heparin. Some deaths occur when a hospital or doctor gives a heparin dose that is too high. Some deaths occur because the heparin dose is increased too quickly. Sometimes a pharmacy sends up the wrong dose of coumadin or warfarin. Sometimes a nurse uses the wrong dosing instructions for the patient. Hospitals and physicians have obligations to give accurate and complete information to patients about coumadin and heparin. In these cases and others, a lawsuit might be the right thing to do. If a hospital has to pay for a fatal mistake, we believe it will institute safer practices in the future. A lawsuit just might save the next life.
Contact an attorney at www.overdoselaw.com regarding wrongful death of a family member as a result of a Heparin® overdose or coumadin overdose.